Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Raleigh, NC

July 10, 2003Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 10, 2003, 7:04 PM EDT for Wilson County, North Carolina. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 7:04 PM EDT (23:04 UTC)
Expired
Jul 10, 2003, 7:15 PM EDT
In force
11 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 102304 CCA
SVRRAH
NCC195-102315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALL OF WILSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILSON...OR ABOUT 19 MILES SOUTH OF ROCKY
  MOUNT...MOVING EAST AT 35 MPH. DIME SIZED HAIL AND WINDS IN EXCESS
  OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WILLBANKS
  ELM CITY
  AREAS EAST OF LUCAMA

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3582 7774 3580 7775 3570 7770 3557 7786
          3571 7803 3585 7788 3586 7780

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 10, 2:15 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU JUL 10 2003

WILL BE INCREASING POPS ACROSS THE SOUTHERN TIER TO LIKELY PER
EXTRAPOLATION OF THE IMPENDING BOW AND ISSUING ZONES AROUND 300 PM.
THERE IS NO REASON FOR THE BOW TO WEAKEN.

APPROACHING VORT AXIS IS STRETCHED AND WEAKENED AS IT STRUGGLES INTO
THE WEST LATER TONIGHT. THUS THE CURENT HIGH CHANCE POPS IN PLACE
THROUGH THE EVENING LOOK GOOD...TAPERING TO SLIGHT CHANCES LATER
TONIGHT. SOME DRYING TOMORROW IN THE UPPER LEVELS...BUT WILL NEED TO
CONTINUE A CHANCE POP INTO THE EVENING ONCE AGAIN AS MAXES
APPROACHING 90 AND LOW LEVEL MOISTURE PRODUCE CAPES UPWARDS OF 2000
JOULES.

LOW LEVELS DRY TOMORROW NIGHT AFTER FROPA AND WESTERLY FLOW DEEPENS
AS THE LONG WAVE TROF SETTLES INTO THE EAST COAST THIS WEEKEND.
SATURDAY LOOKS TO BE DRY AND SEASONABLE. THE EXTENDED HAS NO REAL
HANDLE AS TO THE TIMING OF SHORT WAVE ENERGY DIGGING INTO THE TROF.
MOISTURE WILL BE INCREASING...HOWEVER...AND CLIMATOLOGICAL
SUMMERTIME DIURNAL CONVECTION CONTINUES TO BE THE BEST COURSE OF
ACTION WITH PERSISTENCE HIGHS IN THE UPPER 80S.

.RAH...NONE.

MLM/RLH
Hazardous weather outlook, Jul 10, 5:33 AM EDT, 13 hours 31 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
533 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
RAISING THE POTENTIAL FOR FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

OUTSIDE OF LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF THE SPOTTER NETWORK SHOULD NOT BE NEEDED TODAY OR
TONIGHT.

In the hours before

Special weather statement, Jul 10, 4:42 PM EDT, 2 hours 22 minutes before
NCZ074-075-102115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND MONTGOMERY
COUNTIES THROUGH 515 PM EDT...

AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TROY TO SOUTHERN PINES...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CARTHAGE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
Local storm report, Jul 10, 5:49 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
549 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    FUQUAY-VARINA             NC   WIND DAMAGE
07/10/03   WAKE                           SEVERAL LARGE TREES DOWN
                                          ON WEST LAKE ROAD

WSS
Local storm report, Jul 10, 6:04 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
604 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    7 E RALEIGH               NC   WIND DAMAGE
07/10/03   WAKE                           6 TREES DOWN NEAR NEW HOPE
                                          CHURCH ROAD AND HEADINGHAM
                                          BLVD. SPOTTER REPORT.

0545 PM    12 S RALEIGH              NC   WIND DAMAGE
07/10/03   WAKE                           TREE DOWN ON CHRISTIAN
                                          LIGHT ROAD.
Local storm report, Jul 10, 6:19 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
619 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    LILLINGTON                NC   WIND DAMAGE
07/10/03   HARNETT                        TREES DOWN OVER WESTERN
                                          PART OF COUNTY. RELAYED
                                          FROM LAW ENFORCEMENT.

0600 PM    7 NW LILLINGTON           NC   WIND DAMAGE
07/10/03   HARNETT                        TREES DOWN BETWEEN HARNETT
                                          CENTRAL HIGH SCHOOL AND THE
                                          WAKE COUNTY LINE. RELAYED
                                          FROM LAW ENFORCEMENT.

WSS
Local storm report, Jul 10, 6:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
632 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    5W FUQUAY VARINA          NC   1.75 INCH HAIL
07/10/03   WAKE

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:22 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson23 min
Jul 9, 8:40 PM EDTSevere Thunderstorm WarningRAHHoke20 min
Jul 9, 8:57 PM EDTSevere Thunderstorm WarningRAHSampson33 min
Jul 9, 9:08 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke37 min
Jul 10, 4:49 PM EDTSevere Thunderstorm WarningRAHJohnston26 min
Jul 10, 5:23 PM EDTSevere Thunderstorm WarningRAHHarnett37 min
Jul 10, 5:28 PM EDTSevere Thunderstorm WarningRAHWake32 min
Jul 10, 5:31 PM EDTSevere Thunderstorm WarningRAHScotland29 min
Jul 10, 5:55 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston35 min
Jul 10, 6:01 PM EDTSevere Thunderstorm WarningRAHWake14 min
Jul 10, 6:30 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash45 min
Jul 10, 6:49 PM EDTSevere Thunderstorm WarningRAHWayne26 min
Jul 10, 6:51 PM EDTSevere Thunderstorm WarningRAHGranville24 min
Jul 10, 7:03 PM EDTSevere Thunderstorm WarningRAHWilson12 min
Jul 10, 7:12 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.